I’m in withdrawal. Literally. Day 257

If you’ve been following my blog for a while you know that I suffer from migraines. I’ve also been dealing with a neck/shoulder issue for over a year now and no one seems to know what the problem is.

I’m a big believer in ‘alternative’ medicine so I’ve been seeing a cranial-sacral chiropractor regularly. His treatments have made a difference in the neck and shoulder but nothing seems to help the migraines. I’ve had them since I was 12 and although some things have provided temporary relief, nothing has helped me for any length of time.

I went to see my family doctor and he referred me to a sports rehab doctor for the neck/shoulder problem. After waiting months for the appointment I went to see him in the spring of this year. He looked at my x-rays and MRI’s and told me he had no idea why I was in pain and there wasn’t anything physical that he could see that was causing it.

He prescribed Cymbalta for me – an anti-depressant that helps with nerve pain. It was only one pill a day and for the first couple of months I felt better. He told me it wasn’t addictive and had virtually no side effects. Unfortunately, the pain in my neck and shoulder came back and I still had vicious migraines when the weather shifted. Since it didn’t seem to be helping any more I thought it was time to stop taking it….and this is where the problems started.

I saw my family doctor last week and he agreed that I should be off of the Cymbalta. I’ve been on the lowest dose (30mg) for only 4 months but he said I needed to get off of it gradually so to take a pill every other day for a week and then stretch it to every 3rd day for another week before stopping altogether.

If only it were that easy! The withdrawal symptoms from this drug are absolutely brutal and after doing a Google search I realized that I wasn’t alone. Since I’ve cut back on the drug I’ve had a permanent headache and I’ve been so dizzy and disoriented it’s scary. Had I known that this would happen I never would have taken Cymbalta in the first place!

I’ve managed to paint each day and get through work but it has been a real struggle. According to what I’ve read online, people who have been getting off this drug suffer from ‘brain zaps’. These happen when you move your eyes to the side at any time…it feels like an electrical charge to the brain. Nasty!

Needless to say my productivity has not been high, however I’ve been rolling a number of ideas around in my head that I hope to put on canvas or board or paper or iPad soon. At least there’s a bit of a silver lining to all of this!

20120911-221733.jpg

10 thoughts on “I’m in withdrawal. Literally. Day 257

  1. Katherine

    Oh no! There is nothing more awful than constant pain, especially a headache that prevents you from thinking or feeling or doing much of anything. And there is so much you could be doing were it not for the pain. I’m so sorry. I hope you find somebody who can help and I hope they go away. I’m sure you’ve already tried everything, the only suggestions I can think of might be acupuncture (which I’ve never done but I’ve heard good things about it) I hope you feel better soon!

    1. bstonehouse

      Thanks Katherine. I haven’t done acupuncture in a couple of years so maybe it’s time I try it again. I figure once I get off this drug completely I’ll be soooo much better! I have faith that I’ll be better soon 🙂

  2. Bruce Stonehouse

    Dear Brenda: So sorry to hear the transition is presenting severe consequences. Not neccessarily a solution, but budgeting a little more time for rest may help. This means compromising studio work yet it will always wait for you.
    One alternative could be the Lockwood Clinic in Toronto: thorough examination by group of specialists and upon conclusion directing you to approriate treatment. If this interests you we can provide more detail.
    Meanwhile if we can be of any assistance, don’t hesitate to call.

    1. bstonehouse

      Hi Dad, I’m hoping that this will clear soon and I’ll be back to normal! It’s only going to get better, right? The funny thing is the withdrawal symptoms are worse than the what put me on the drug in the first place. Crazy!

  3. Sophy

    I’m so sorry to hear that you are unwell. Migraines are a bitch, but so is withdrawal symptoms. My heart goes out to you and I hope you’ll feel better soon.

Comments are closed.